Nebraska, 2020

Hail in Nebraska, August 26, 2020

August 26, 2020 · NWS LBF · 1 event in 1 county or zone

A few severe thunderstorms moved south out of South Dakota into portions of northern Nebraska and continued south into the Sandhills. The thunderstorms begin to diminish after midnight.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A few severe thunderstorms moved south out of South Dakota into portions of northern Nebraska and continued south into the Sandhills. The thunderstorms begin to diminish after midnight.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 26, 6:07 PM CST, 1 hour 59 minutes earlier.

Area forecast discussion, Aug 26, 6:07 PM CST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
707 PM CDT Wed Aug 26 2020

.SYNOPSIS...
Issued at 324 PM CDT Wed Aug 26 2020

H5 analysis from earlier this morning had high pressure
anchored over the Four Corners and a secondary area of high pressure
was located over western Georgia. A low amplitude ridge of high
pressure extended north of these two features into the upper
Mississippi valley. Further west, a trough of low pressure extended
from the Oregon coastline, south southwest to a point approximately
700 miles off the central California coast. A strong low was located
over eastern Quebec with a trough extending south toward Bermuda.
Hurricane Laura was approximately 200 miles southeast of the mouth
of the Sabine river. At the surface, a weak frontal boundary
extended from the western Nebraska Panhandle into northeastern South
Dakota. Winds behind this boundary were northerly, while south of
the boundary, winds were either southwesterly or southerly. Skies
remained mostly clear this afternoon, with a few higher clouds in
western portions of the forecast area. Temperatures as of 2 PM CT
ranged from 91 at Gordon to 98 at Thedford.

&&

.SHORT TERM...(This evening through Thursday night)
Issued at 324 PM CDT Wed Aug 26 2020

The main forecast
challenges in the next 36 hours are precipitation chances tonight,
then again on Thursday night. Over the next 24 hours, there will be
a gradual weakening of the persistent ridging across the northern
plains and northern Rockies. This will allow shortwaves to enter the
Dakotas Thursday into Thursday night, increasing the threat for
thunderstorms (more on this later). For tonight, there was some
indication with this morning's HRRR of thunderstorm development in
the panhandle late this afternoon into the evening hours. Some of
this activity was progged to move into the northwestern forecast
area early this evening, then dissipate. The 12z NAM12 and NAMNest
develop some limited convection off to the west of the forecast area
and dissipate it before it reaches the western forecast area. As has
been the case in this regime the past few days, the HRRR is the most
"ambitious" with development of precipitation with its morning runs,
then it backs off of it as you trend into the afternoon hours. The
same thing is occurring right now as the latest 18z HRRR develops
convection over the Cheyenne ridge which never makes it into the
eastern panhandle. This model trend was echoed by the NAM12 and
NAMNest from this morning which are dry for us tonight. That being
said, decided to strip out pops in the NW Sandhills for tonight and
keep them confined to the eastern panhandle. With respect to the
weak frontal boundary which is currently draped across the northern
forecast area. This feature is expected to lift slowly north as a
warm front Thursday morning, becoming oriented across far Southern
South Dakota by 21z Thursday. Late in the day Thursday, a northern
stream disturbance will track from Montana into North Dakota. This
will force the frontal boundary south into northern Nebraska
Thursday evening increasing the threat for thunderstorms in the
Dakotas and northern Nebraska. A decent low level jet will develop
Thursday night from central Nebraska into northeast Nebraska. The
nose of this feature will extend across northern Nebraska. Larger
scale forcing will be even stronger across South Dakota Thursday
night and am expecting the best chances for pcpn to be north of the
forecast area with some chances in northern portions of the forecast
area. Unfortunately, given weak forcing further south, pcpn chances
are going to be minimal along and south of Interstate 80. As for
highs Thursday, I went ahead and increased them some over guidance
in northern Nebraska given the expected location of the surface
front over southern South Dakota late in the afternoon.

.LONG TERM...(Friday through Wednesday)
Issued at 324 PM CDT Wed Aug 26 2020

The cool front will be
pushed south into Kansas Friday resulting in cooler and drier
conditions across western and north central Nebraska. The threat
for precipitation will increase Saturday into Saturday night as mid
level warm air advection and a surface warm front lifts across the
area. Temperatures will warm back to more seasonal levels Sunday
behind the warm front with highs in the mid 80s to lower 90s. This
brief warmup will be followed by the threat for thunderstorms Sunday
night as a strong cold front tracks through the forecast area.
Behind the front, highs Monday and Tuesday will be in the 70s, with
upper 70s to lower 80s for Wednesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 706 PM CDT Wed Aug 26 2020

Fairly quiet aviation conditions are expected across the region
through Thursday afternoon. There is a low chance of some
thunderstorms across northern Nebraska Thursday evening. Confidence
remains low in development at this time and any thunderstorms that
do develop will only impact KVTN mainly after 00Z Friday.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...Buttler
SHORT TERM...Buttler
LONG TERM...Buttler
AVIATION...Kulik
Hazardous weather outlook, Aug 26, 1:33 PM CST, 6 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
233 PM CDT Wed Aug 26 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-271945-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
233 PM CDT Wed Aug 26 2020 /133 PM MDT Wed Aug 26 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

The hot weather continues this afternoon with heat index values
in the upper 90s across southwest into north central Nebraska.
A marginal risk for a severe storm or two exists for tonight
north of a line from Oshkosh to Springview near a weak frontal
boundary.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

On Thursday, an incoming cold front from South Dakota will be a
focus for a few strong to severe storms to develop Thursday
evening. A slight risk for severe storms exists across north
central Nebraska, with a marginal risk extending south to near
Interstate 80.

Scattered thunderstorm chances will continue Friday through
Tuesday across the outlook area. At this time, the threat for
severe storms is uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Taylor

The radar

The North Platte radar (KLNX), 120 km away, was scanning. The volume nearest the first event began at 02:07 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cherry

When
August 26, 8:06 PM CST
Where
Cherry County, 2.94 mi NNE of Nenzel
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.970, -101.100

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 917955.